Alert archive / Arkansas / Flash Flood Warnings in 2019

Flash Flood Warning 92, NWS Tulsa, OK

August 24, 2019Crawford County, Sebastian County, Arkansas

NWS Tulsa, OK issued this flash flood warning at Aug 24, 2019, 3:45 AM CDT for Crawford County, Sebastian County, Arkansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2019, 3:45 AM CDT (08:45 UTC)
Expired
Aug 24, 2019, 6:45 AM CDT
In force
3 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Crawford County, AR, Sebastian County, AR

The radar

The Western Arkansas radar (KSRX), 21 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 5:30 AM CDTFLASH FLOODFort Smith, ARSEVERAL ROADWAYS IN FORT SMITH SHOWN FLOODED VIA SOCIAL MEDIA. ALSO REPORTS OF A FEW CARS STRANDED.
Aug 24, 6:30 AM CDTFLASH FLOODFort Smith, AR*** 1 FATAL *** HIGHWAY 96 AND 255 CLOSED NEAR LAVACCA. HIGHWAY 22 CLOSED NEAR FORT CHAFFEE. FLOOD RELATED FATALITY ON KINCAID AVENUE IN FORT SMITH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 105 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

585 
WGUS54 KTSA 240845
FFWTSA
ARC033-131-241145-
/O.NEW.KTSA.FF.W.0092.190824T0845Z-190824T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
345 AM CDT Sat Aug 24 2019

The National Weather Service in Tulsa has issued a

* Flash Flood Warning for...
  Southwestern Crawford County in northwestern Arkansas...
  Northern Sebastian County in west central Arkansas...

* Until 645 AM CDT.

* At 344 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One to two inches of rain has 
  fallen. Flash flooding is expected to begin shortly.

* Some locations that may experience flooding include...
  Fort Smith...                     Van Buren...
  Greenwood...                      Alma...
  Barling...                        Lavaca...
  Arkoma...                         Mulberry...
  Dyer...                           Bonanza...
  Bloomer...                        Fort Smith Regional Airport...
  Jenny Lind...                     Kibler...
  Central City...                   Concord...
  Shibley...                        Mill Creek...
  Rye Hill...                       Furry...

Additional rainfall amounts of one to two inches are possible in the 
warned area.

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 19.
 Interstate 540 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3545 9407 3544 9408 3524 9409 3523 9443
      3550 9444 3552 9406

$$
1 follow-up statement
938 
WGUS74 KTSA 240955
FFSTSA

Flash Flood Statement
National Weather Service Tulsa OK
455 AM CDT Sat Aug 24 2019

ARC033-131-241145-
/O.CON.KTSA.FF.W.0092.000000T0000Z-190824T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crawford AR-Sebastian AR-
455 AM CDT Sat Aug 24 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM CDT FOR
SOUTHWESTERN CRAWFORD AND NORTHERN SEBASTIAN COUNTIES...

At 453 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Radar estimates 2 to 4 inches of rain 
has fallen over portions of the warned area since 2 AM. Flash 
flooding is likely ongoing or expected to begin shortly.

Some locations that may experience flooding include...
Fort Smith...                     Van Buren...
Greenwood...                      Alma...
Barling...                        Lavaca...
Arkoma...                         Mulberry...
Dyer...                           Bonanza...
Bloomer...                        Fort Smith Regional Airport...
Jenny Lind...                     Kibler...
Central City...                   Concord...
Shibley...                        Mill Creek...
Rye Hill...                       Furry...

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 19.
 Interstate 540 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3545 9407 3544 9408 3524 9409 3523 9443
      3550 9444 3552 9406

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 11:42 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 23, 11:42 PM CDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1142 PM CDT Fri Aug 23 2019

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Widely scattered thunderstorms will continue to develop across
portions of southeast Oklahoma and northwest Arkansas overnight
where TEMPO groups will be introduced.  Otherwise, IFR/MVFR
ceilings will develop late tonight and persist through mid
afternoon Saturday.

&&

.PREV DISCUSSION... /Issued 933 PM CDT Fri Aug 23 2019/

..UPDATE...

DISCUSSION...
Things are pretty quiet at the moment thunderstorm-wise across
eastern Oklahoma and northwest Arkansas, with only a few lighter
areas of precipitation present across a small part of Carroll and
Madison counties on the eastern periphery of a remnant MCV. There
will likely be two favored areas for thunderstorms overnight:
first, across far eastern Oklahoma and into western Arkansas, as
ongoing thunderstorms associated with a surface boundary across
northeast Texas and southwest Arkansas move and develop farther
north, and second, across parts of northeast Oklahoma as an MCS
moving into northwest Oklahoma approaches. The latter is expected
to be on the downswing as it moves into the area, with coverage
likely to be more scattered in nature and a diminished severe and
flash flooding threat. Due to the very wet antecedent conditions
across east central Oklahoma and west central Arkansas from this
morning's heavy rainfall, any heavy downpours that occur from
thunderstorms in that area will have to be watched closely. Enough
uncertainty exists in coverage and location to preclude a Flash
Flood Watch issuance, although the threat is certainly not zero.

The main changes to the going forecast this evening were to
fine tune POPs and QPF according to the above thinking, as well as
some minor tweaks to the sky cover, especially through midnight.
Updates already out.

PREV DISCUSSION... /Issued 633 PM CDT Fri Aug 23 2019/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Mainly scattered mid/high clouds overnight with some patchy fog
possible across northwest Arkansas late tonight into Saturday
morning. A few scattered thunderstorms could move into portions
of northeast Oklahoma late tonight/Saturday morning and was covered
with a PROB30 group. IFR ceilings will likely develop in most
areas Saturday morning with VFR conditions forecast by mid to
late afternoon.

PREV DISCUSSION... /Issued 354 PM CDT Fri Aug 23 2019/

DISCUSSION...
Showers and thunderstorms from overnight and earlier today have
all dissipated, but have recently seen a bit of redevelopment in
far southwest Missouri and far northwest Arkansas. This activity
is occurring just to the north and northeast of an MCV from the
earlier convection.

The consensus of the latest data suggests that the greatest
chance for showers and storms overnight will be across the eastern
part of our forecast area. Upstream convection approaching from
the high plains is likely to weaken as it nears the area late
tonight or Saturday morning, but will keep some pops going into
Saturday just in case it survives longer than expected.

Another round of widespread showers and storms is expected late
Saturday night and Sunday morning as a stronger upper level
disturbance tracks southeast from the central plains. Heavy
rainfall will be a good bet in some places, and it is likely that
a flash flood watch will eventually be needed for parts of the
area during this time period.

Once the rain moves out Monday, temperatures will heat back up to
near normal levels. Dew points will be oppressive after the recent
rains, and heat headlines may be needed in some places Monday as a
result.

A cold front will move south across the area Monday night through
Tuesday night bringing another round of showers and thunderstorms,
and ushering in cooler and at least slightly less humid air for
the middle part of next week. Medium range models are backing off
on the strength of a secondary front at the end of next week, so
it is looking more likely that Labor Day weekend will see
seasonable temperature and humidity levels rather than the cool,
dry conditions that have been previously advertised.

Made quite a bit of adjustment to the National Blend of Models
pops over the next couple days. Also adjusted NBM low temperatures
down some next Wednesday and Thursday, and highs up some next
Friday given the latest model trends.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....12
Hazardous weather outlook, Aug 23, 4:32 PM CDT, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
432 PM CDT Fri Aug 23 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
432 PM CDT Fri Aug 23 2019

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

HEAVY RAIN AND FLASH FLOOD.
	RISK...Elevated.
	AREA...East Central Oklahoma and West Central Arkansas.
	ONSET...Late This Evening.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Additional thunderstorms are expected to develop across portions
of southeast Oklahoma and into northwest Arkansas mid to late this
evening. In addition, a thunderstorm complex developing late this
afternoon in parts of eastern Colorado may move into northeast
Oklahoma later tonight before dissipating. Severe weather is not
anticipated with either batch of thunderstorms, but locally heavy
rain could lead to flash flooding, especially in parts of east
central Oklahoma and west central Arkansas that saw copious rains
early this morning.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Severe Thunderstorm Potential.
SUNDAY...Thunderstorm Potential.
MONDAY...Thunderstorm Potential...Dangerous Heat Potential.
TUESDAY AND WEDNESDAY...Thunderstorm Potential.
THURSDAY...No Hazards.

EXTENDED DISCUSSION...
The unsettled weather pattern will persist into the middle of
next week. Several episodes of widespread rainfall appear likely,
specifically Saturday night into Sunday and again Monday and
Monday night. Each rainfall event will bring the potential for
locally heavy rainfall totals and raise flooding concerns. Updated
forecasts will continue to refine the areas most prone to
flooding potential. Saturday night and into early Sunday may also
feature a better chance for organized severe weather, with
damaging wind potential being the focus, in addition to heavy
rain and flash flooding.

weather.gov/tulsa contains additional information.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:59 AM CDTAreal Flood AdvisoryTSACrawford, Sebastian2 hr
Aug 24, 6:36 AM CDTFlash Flood WarningTSACrawford, Sebastian3 hr
Aug 24, 7:21 AM CDTFlash Flood WarningTSAFranklin3 hr
Aug 24, 9:30 AM CDTFlash Flood WarningTSASebastian2 hr
Aug 24, 9:41 AM CDTAreal Flood WarningTSACrawford, Sebastian12 hr
Aug 24, 10:13 AM CDTAreal Flood WarningTSAFranklin12 hr
Aug 24, 10:42 AM CDTRiver Flood AdvisoryTSAFranklin, Johnson, Logan11 hr
Aug 24, 11:28 AM CDTAreal Flood WarningTSASebastian12 hr

Nearby

Flash Flood Warnings in Arkansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.